Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Pocatello, ID

June 14, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 14, 2009, 2:24 PM MDT for Blaine County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2009, 2:24 PM MDT (20:24 UTC)
Expired
Jun 14, 2009, 8:15 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 142024
FFWPIH
IDC013-150215-
/O.NEW.KPIH.FF.W.0013.090614T2024Z-090615T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM AND THE CASTLE ROCK BURN AREA...

* UNTIL 815 PM MDT

* AT 222 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED MULTIPLE
SLIDES WITHIN THE CASTLE ROCK BURN AREA. DOPPLER RADAR ALSO 
INDICATED SHOWERS AND THUNDERSTORMS MOVING ACROSS AND INTO THE 
WARNED AREA. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING OR MUD/DEBRIS SLIDES ARE 
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER 
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD 
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT 
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH 
BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 4378 11459 4379 11433 4356 11432 4356 11459

$$

JKEYES
2 follow-up statements
000 
WGUS75 KPIH 150030
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
630 PM MDT SUN JUN 14 2009

IDC013-150215-
/O.CON.KPIH.FF.W.0013.000000T0000Z-090615T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
630 PM MDT SUN JUN 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 627 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED LIGHT 
SHOWERS IN THE VICINITY OF KETCHUM AND THE CASTLE ROCK BURN AREA. 
AREA OBSERVATIONS INDICATE UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN 
SOME AREAS. THIS IS ENOUGH TO PRODUCE FLASH FLOODING...THEREFORE THE 
FLASH FLOOD WARNING WILL CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUN VALLEY
AND KETCHUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

&&

LAT...LON 4378 11459 4379 11433 4356 11432 4356 11459

$$

DMH
000 
WGUS75 KPIH 150210
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
810 PM MDT SUN JUN 14 2009

IDC013-150217-
/O.EXP.KPIH.FF.W.0013.000000T0000Z-090615T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
810 PM MDT SUN JUN 14 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

HEAVY PRECIPITATION HAS ENDED ACROSS THE WARNED AREA AND THE THREAT 
OF FLASH FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE. 

LAT...LON 4378 11459 4379 11433 4356 11432 4356 11459

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:39 PM MDT, 45 minutes earlier.

Area forecast discussion, Jun 14, 1:39 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT SUN JUN 14 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY MORNING.

LOW PRESSURE SYSTEM OVER WESTERN IDAHO CONTINUES TO GENERATE
SHOWERS AND THUNDERSTORMS OVER THE ENTIRE STATE. THESE THUNDERSTORMS
HAVE BEEN CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS ALONG WITH
HEAVY DOWNPOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
HIGH COUNTRY WHERE BURN AREAS AND SMALL STREAMS REMAIN SUSCEPTIBLE
TO FLOODING. THE ENVIRONMENT ALSO SUPPORTS WEAK ROTATION SO
REPORTS OF WALL CLOUDS AND EVEN FUNNEL CLOUDS HAVE NOT BEEN
UNCOMMON. HOWEVER...ODDS OF FORMING ACTUAL TORNADO LOOK PRETTY
SLIM BECAUSE INSTABILITY IS NOT OVERLY IMPRESSIVE.

THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OVER EASTERN IDAHO
TOMORROW. MODELS SHOW SLIGHTLY DRIER AIR MOVING INTO THE REGION
TOMORROW. ENOUGH THAT THUNDERSTORMS MAY REMAIN SCATTERED OVER THE
SNAKE PLAIN BUT STILL NUMEROUS OVER THE HIGH COUNTRY. CHANCES
DIMINISH A LITTLE MORE ON TUESDAY AS THE UPPER LOW MOVES AWAY FROM
THE REGION. ALTHOUGH THERE WILL BE ENOUGH MOISTURE AROUND TO
TRIGGER SCATTERED THUNDERSTORMS MAINLY IN THE HIGH COUNTRY ON
TUESDAY.

.LONG TERM...WEDNESDAY AFTERNOON THROUGH SUNDAY NIGHT. A SPLIT FLOW
SYSTEM CROSSES THE AREA ON WEDNESDAY...WITH THE NORTHERN STREAM
AFFECTING EASTERN IDAHO. THIS SYSTEM WILL FINALLY CLEAR THE FORECAST
AREA LATER ON THURSDAY.  THE MODELS ARE TRENDING TOWARD A CLEAN
BREAK FOR THE MORE WIDESPREAD SHOWERS/STORMS ON FRIDAY AS A RIDGE
BUILDS ACROSS THE NORTHERN ROCKIES. AFTER THIS...THE PICTURE BECOMES
A LITTLE LESS CLEAR...ALTHOUGH FOR TODAY THE MODELS ARE TRENDING
TOWARD AN OVERALL TROF ALONG/OFF THE WEST COAST AND SOUTHWEST FLOW
ACROSS OUR AREA. THIS WOULD OPEN THE DOOR AGAIN FOR MOISTURE TO
STREAM ACROSS EASTERN IDAHO AND THE INCREASED CHANCE OF
SHOWERS/STORMS. THIS TREND HAS BEEN LESS CLEAR THE PAST DAY OR SO.
THE GRIDDED FORECASTS ALREADY HAS SOME INCREASE TOWARD THE END OF
THE PERIOD DUE TO UNCERTAINTY AND USING CLIMO TO JUST ABOVE CLIMO
POPS. KEYES

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 24
HOURS.  HEAVIER SHOWERS AND STORMS COULD DROP VIS AND CIGS BELOW
VFR...POSSIBLY INTO IFR AT TIMES. KEYES

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM POSITIONED OVER THE NORTHERN
SIERRA THIS MORNING WILL CONTINUE TO MIGRATE NE INTO SRN IDAHO THIS
AFTERNOON PROMOTING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS.
SOME STORMS MAY PRODUCE HEAVY RAIN. WET AND UNSTABLE CONDITIONS
CONTINUE THROUGH WEDNESDAY AS ADDITIONAL PACIFIC DISTURBANCES
ADVANCE INTO THE WRN STATES. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ018-019-022>025-
031-032.

&&
Hazardous weather outlook, Jun 14, 4:21 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
421 AM MDT SUN JUN 14 2009

IDZ017>025-031-032-151030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
421 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD REDEVELOP AGAIN
TODAY...BECOMING NUMEROUS ACROSS EASTERN IDAHO BY THIS AFTERNON.
LOCALLY HEAVY RAINFALL WILL AGAIN BE A THREAT WITH THE STRONGER
THUNDERSTORMS. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT FOR THE
MOUNTAINOUS PORTIONS OF EASTERN IDAHO. SMALL STREAMS AND URBAN
AREAS WILL BE PARTICULARLY VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NEXT
WEEKEND...HOWEVER PRECIPITATION CHANCES WILL GRADUALLY DIMINISH AS
THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 14, 11:36 AM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1136 AM MDT SUN JUN 14 2009

IDZ021>023-141800-
BINGHAM ID-POWER ID-BANNOCK ID-
1136 AM MDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL NOON MDT

AT 1132 AM MDT...STORM SPOTTERS AND DOPPLER RADAR INDICATED RAPIDLY
DEVELOPING THUNDERSTORMS EXTENDING FROM 5 MILES SOUTHWEST OF
POCATELLO TO NEAR FORT HALL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   POCATELLO...
   CHUBBUCK...
   FORT HALL...

HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING. IF YOU SEE FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL
LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS.

LAT...LON 4310 11239 4296 11215 4269 11249 4280 11268
TIME...MOT...LOC 1734Z 218DEG 20KT 4282 11251

JKEYES
Special weather statement, Jun 14, 12:09 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1209 PM MDT SUN JUN 14 2009

IDZ019-020-141845-
CLARK ID-JEFFERSON ID-FREMONT ID-BUTTE ID-BONNEVILLE ID-MADISON ID-
1209 PM MDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 1245 PM MDT

AT 1205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF NORTHWEST INL TO 5 MILES SOUTH OF ROBERTS..AND MOVING NORTHEAST AT
20 MPH.

SMALL HAIL...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING
ARE LIKELY WITH THESE STORMS.  RAINFALL RATES NEAR ONE HALF INCH OR
MORE IN A SHORT AMOUNT OF TIME ARE POSSIBLE. PONDING OF WATER AND
MINOR FLOODING WILL BE COMMON IN THIS AREA.

LOCATIONS IMPACTED INCLUDE...
   ROBERTS...
   LEWISVILLE...
   RIGBY...
   MENAN...
   LORENZO...
   HAMER...
   MONTEVIEW...
   DUBOIS...
   PLANO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4401 11158 4350 11209 4393 11273 4397 11269
      4397 11278 4410 11298 4423 11293 4423 11281
      4439 11281 4441 11284 4442 11284 4448 11276
TIME...MOT...LOC 1806Z 204DEG 18KT 4409 11286 4365 11213

JKEYES
Special weather statement, Jun 14, 1:21 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
121 PM MDT SUN JUN 14 2009

IDZ019-020-142000-
JEFFERSON ID-FREMONT ID-MADISON ID-
121 PM MDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM NEAR RIGBY..MOVING NORTHEAST AT 15 MPH.

PEA SIZED HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
FUNNEL CLOUDS HAVE BEEN REPORTED AS WELL. ALTHOUGH...TORNADOES ARE
NOT EXPECTED.

LOCATIONS IMPACTED INCLUDE...
   RIGBY...
   LORENZO...
   ARCHER...
   REXBURG...
   PLANO... SUGAR CITY AND  EGIN...

LAT...LON 4400 11194 4392 11161 4362 11186 4366 11221
TIME...MOT...LOC 1918Z 215DEG 13KT 4373 11194
Local storm report, Jun 14, 1:49 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
149 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             3 ENE POCATELLO         42.89N 112.41W
06/14/2009  M0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            CAME DURING STRONG THUNDERSTORM IN THE AREA

1150 AM     HEAVY RAIN       2 ENE POCATELLO         42.88N 112.42W
06/14/2009  M0.57 INCH       BANNOCK            ID   TRAINED SPOTTER

            30 MINUTE RAINFALL TOTAL - ACCOMPANIED BY PEA SIZE HAIL

1150 AM     HEAVY RAIN       3 ENE POCATELLO         42.89N 112.41W
06/14/2009  M1.14 INCH       BANNOCK            ID   TRAINED SPOTTER

            ONE HOUR RAINFALL TOTAL

1150 AM     HEAVY RAIN       4 SSW LORENZO           43.68N 111.91W
06/14/2009  M0.59 INCH       JEFFERSON          ID   TRAINED SPOTTER

            28 MINUTE RAINFALL TOTAL

1150 AM     FLOOD            RIGBY                   43.67N 111.92W
06/14/2009                   JEFFERSON          ID   TRAINED SPOTTER

            STREET FLOODING IN THE TOWN OF RIBGY

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:36 AM MDTSpecial Weather StatementPIHBannock24 min
Jun 14, 12:09 PM MDTSpecial Weather StatementPIHClark, Jefferson36 min
Jun 14, 1:21 PM MDTSpecial Weather StatementPIHMadison39 min
Jun 14, 1:39 PM MDTAreal Flood AdvisoryPIHBonneville, Fremont, Jefferson, Madison4 hr
Jun 14, 1:57 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson33 min
Jun 14, 4:21 PM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Jun 14, 5:18 PM MDTSpecial Weather StatementPIHPower42 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.